California, 2011

Winter Storm and Flooding in California, February 16 to 19, 2011

February 16 to 19, 2011 · NWS HNX · 12 events in 8 counties and zones

By February 12th, satellite loops showed a series of storms over the eastern Pacific. |The first cold front moved into the central California interior on the 14th, and bringing little precipitation, but noticeably cooler temperatures.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

By February 12th, satellite loops showed a series of storms over the eastern Pacific. Computer forecast models indicated that the storm forecast to arrive around the 17th would be a very cold system with snow levels dropping into the foothills.|The first cold front moved into the central California interior on the 14th, and bringing little precipitation, but noticeably cooler temperatures. There were gusty winds associated with the front with some locations reaching advisory levels along the west side of the San Joaquin Valley and parts of the Kern County deserts. This cold front set the stage for a stronger storm to arrive the late in the following day.|Strong winds developed across the region ahead of the second storm, beginning on the evening of February 15th and continuing into the next day. Bakersfield had gusts to 38 mph during the morning of the 16th, and gusts of 40-50 mph were reported both over the west side of the San Joaquin Valley and in the Kern County deserts. During the morning of the 16th, thunderstorms developed over the central Sierra Nevada along the cold front, and extended as far south as Yosemite National Park. The cold front rapidly moved through central California during the morning hours, with a cold, unstable airmass moving into the San Joaquin Valley behind it. There was some clearing after frontal passage, and this allowed for some solar heating. As a result, a line of thunderstorms developed over southwestern Fresno and northern Kings counties, moving east into northwestern Tulare County. There were several hail reports from these thunderstorms, with hail measuring up to a half-inch in diameter.|Significant rain and snow finally returned by the 16th, with storms impacting the area until the 19th of the month. The strongest storm reached the central California interior on the 18th, bringing heavy rain and snow, very strong winds and a deep pool of cold air; snow levels fell to around 2000 feet, well into the Southern Sierra Nevada foothills. Windy conditions occurred in the southern end of the San Joaquin Valley and Grapevine areas; for instance, a gust of 47 mph occurred at Bakersfield Meadows Field Airport on the 18th. A gust of 86 mph, with a sustained wind speed of 64 mph, occurred on Grapevine Peak during that evening. This wind blew down to|the base of the Grapevine, with wind gusts exceeding 70 mph at the California Highway Patrol weigh station at the south end of the San Joaquin Valley. These high winds even briefly hampered travel on Interstate 5 over the Grapevine and through Tejon Pass. The upper-level low associated with this storm remained off the central California Coast. The circulation around the low spun bands of rain northward over the western San Joaquin Valley. The persistent rains caused some street flooding between Coalinga and Fresno during the early morning hours of February 19th. Later that day, thunderstorms developed over the central California coast. A couple of these storms drifted over the Temblors into the west side of the San Joaquin Valley. One thunderstorm dropped hail up to a quarter inch in diameter on Lemoore.|Further east, up to 16 inches of new snow fell over the high country of the Southern Sierra Nevada, and spotters in the foothills reported up to 6 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Feb 16, 3:25 PM PST, 14 minutes earlier.

Area forecast discussion, Feb 16, 3:25 PM PST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
325 PM PST WED FEB 16 2011

.SYNOPSIS...
THUNDERSTORMS CONTINUE TO FORM BEHIND THE FRONTAL SYSTEM THAT PASSED
OVER CENTRAL CALIFORNIA EARLIER TODAY. THESE THUNDERSTORMS AND AND
HEAVY SHOWERS WILL CONTINUE INTO THE EARLY EVENING HOURS. HEAVY SNOW
TO CONTINUE OVER THE HIGHER ELEVATIONS OF THE SIERRA NEVADA THROUGH
TODAY. ADDITIONAL SYSTEMS ARE STILL FORECAST TO IMPACT THE REGION
THROUGH AT LEAST SATURDAY.

&&

.DISCUSSION...
AT 2130Z /1330 PST/...A LINE OF THUNDERSTORM WAS MOVING ACROSS
SOUTHERN FRESNO...NORTHERN KINGS AND NORTHWESTERN TULARE COUNTIES.
HAIL UP TO A HALF INCH IN DIAMETER WAS BEEN REPORTED WITH THESE
STORMS. OTHER THUNDERSTORMS HAVE DEVELOPED OVER NORTHEASTERN MERCED
AND NORTHWESTERN MARIPOSA COUNTIES.

THE COLD FRONT WAS MOVING THROUGH THE KERN COUNTY MOUNTAINS AT THIS
TIME. WEBCAMS INDICATE SNOW IS CONTINUING TO FALL...SO WILL KEEP THE
WINTER WEATHER ADVISORY FOR THE KERN COUNTY MOUNTAINS IN PLACE FOR
NOW AND LET SUBSEQUENT SHIFTS EVALUATE POST-FRONTAL SHOWER ACTIVITY.
IN THE KERN COUNTY DESERTS...SOUTHWEST WINDS HAVE ALREADY INCREASED
TO ADVISORY LEVELS IN SOME LOCATIONS AHEAD OF THE COLD FRONT...AND
THE WIND ADVISORY FOR THE KERN COUNTY DESERTS LOOKS ON TRACK.

RAINFALL AMOUNTS AS OF 21Z /1300 PST/ HAVE BEEN UP TO A HALF INCH IN
THE CENTRAL SAN JOAQUIN VALLEY...AND UP TO A QUARTER INCH IN THE
SOUTH VALLEY. THE SOUTHERN SIERRA NEVADA FOOTHILLS HAVE REPORTED UP
TO AN INCH AND A HALF...WITH UP TO 2 INCHES IN THE HIGHER
ELEVATIONS. THE FREEZING LEVEL REMAINS ABOUT 5000-5500 FEET...BUT
WILL LOWER INTO THE FOOTHILLS TONIGHT. HOWEVER...THE MAJORITY OF THE
PRECIPITATION WILL HAVE ENDED BY THAT TIME. HAVE CANCELLED THE
WINTER STORM WARNING FOR THE HIGHER ELEVATIONS OF THE SOUTHERN SIERRA
NEVADA AND THE WINTER WEATHER ADVISORY FOR THE FOOTHILLS.

PRECIPITATION WILL TAPER OFF OVERNIGHT OVER THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY TONIGHT AS THE FIRST STORM MOVES EAST OF THE
REGION. LINGERING UPSLOPE SHOWERS LIKELY WILL CONTINUE OVER THE
MOUNTAINS BETWEEN THIS STORM AND THE ARRIVAL OF THE NEXT.

THE NEXT TROUGH WILL DIG ALONG THE PACIFIC COAST THURSDAY MORNING
AND APPROACH CENTRAL CALIFORNIA BY THURSDAY EVENING. AHEAD OF THIS
TROUGH...SOUTHEAST WINDS WILL INCREASE OVER THE WEST SIDE OF THE SAN
JOAQUIN VALLEY...AND A WIND ADVISORY HAS BEEN ISSUED FROM 19Z /1100
PST/ THURSDAY TO 04Z FRIDAY /2000 PST THURSDAY/.

THE 500-MB HEIGHT PATTERN SHOWS A WEAK SHORT-WAVE MOVING ACROSS THE
CENTRAL CALIFORNIA INTERIOR THURSDAY...WHILE THE MAIN TROUGH DEEPENS
ALONG THE COAST THROUGH FRIDAY. A STRONGER SHORT-WAVE DROPS THROUGH
BRITISH COLUMBIA THURSDAY AFTERNOON...AND INTO THE MAIN TROUGH AND
FORMING A CLOSED LOW FRIDAY AND FRIDAY NIGHT. THE MODELS CONTINUE TO
DISAGREE ON THE TRACK OF THE LOW SATURDAY...EITHER INLAND OVER THE
SACRAMENTO DELTA AND NORTHERN SAN JOAQUIN VALLEY OR SOUTH TO OFF
POINT CONCEPTION BY 00Z SUNDAY.

THE NAM-12 HAS AN AREA OF MODERATE INSTABILITY OVER SOUTHERN KERN
COUNTY SATURDAY...SO HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS TO
THE KERN COUNTY MOUNTAINS AND DESERTS FOR THE DAY SATURDAY.

THE MODELS FORECAST THIS STORM TO MOVE EAST SUNDAY...BUT YET ANOTHER
STORM IS FORECAST TO IMPACT CALIFORNIA NEXT WEDNESDAY.

&&

.AVIATION...
IFR CONDITIONS WILL CONTINUE ALONG THE WEST SLOPES OF THE SIERRA
THROUGH 00Z FRIDAY WITH MOUNTAIN OBSCURATIONS IN PRECIPITATION.
MVFR CEILINGS CAN BE EXPECTED IN THE SIERRA FOOTHILLS AND ALONG
THE NORTH AND WEST FACING SLOPES OF THE TEHACHAPI MOUNTAINS
THROUGH THURSDAY AFTERNOON. ADDITIONALLY...WINDS OF 35 KNOTS OR
GREATER WILL OCCUR BELOW THE MOUNTAIN PASSES OF KERN COUNTY
UNTIL 06Z THURSDAY AND DEVELOP ALONG THE WEST SIDE OF THE SAN
JOAQUIN VALLEY AFTER 19Z THURSDAY. VFR CONDITIONS WILL PREVAIL
ELSEWHERE ACROSS THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z FRIDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THURSDAY AFTERNOON THROUGH SATURDAY
AFTERNOON FOR THE SOUTHERN SIERRA NEVADA AND THE TEHACHAPI
MOUNTAINS /CAZ095>097/.

WINTER WEATHER ADVISORY UNTIL 7 AM PST THURSDAY FOR THE KERN
COUNTY MOUNTAINS /CAZ095/.

WIND ADVISORY FROM 11 AM TO 8 PM PST THURSDAY FOR THE WEST SIDE
OF THE SAN JOAQUIN VALLEY /CAZ089-091/.

WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR THE KERN COUNTY
DESERTS /CAZ098-099/.

&&

PUBLIC...SANGER
AVN/FW...DURFEE
SYNOPSIS...WP

WEATHER.GOV/HANFORD
Hazardous weather outlook, Feb 16, 8:05 AM PST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
805 AM PST WED FEB 16 2011

CAZ096-097-171615-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
805 AM PST WED FEB 16 2011

...WINTER STORM WARNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW AND STRONG WINDS WHICH IS
IN EFFECT UNTIL 4 AM PST THURSDAY. PLEASE REFER TO SFOWSWHNX...OR
WMO HEADER WWUS46 KHNX...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING WILL REMAIN IN EFFECT UNTIL 4 AM PST
THURSDAY.

ADDITIONAL STORM SYSTEMS COULD IMPACT THE AREA THROUGH
SATURDAY AND POSSIBLY EARLY NEXT WEEK...PLEASE STAY TUNED AS
FURTHER STATEMENTS MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ093-094-171615-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
805 AM PST WED FEB 16 2011

...WINTER WEATHER ADVISORY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FOOTHILLS OF THE
SOUTHERN SIERRA NEVADA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 10 AM
PST THIS MORNING TO 4 AM PST THURSDAY. PLEASE REFER TO
SFOWSWHNX...OR WMO HEADER WWUS46 KHNX...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 4 AM PST
THURSDAY MORNING.

ADDITIONAL STORM SYSTEMS COULD IMPACT THE AREA THROUGH SATURDAY
AND POSSIBLY EARLY NEXT WEEK. PLEASE STAY TUNED AS FURTHER
STATEMENTS MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095-171615-
KERN COUNTY MOUNTAINS-
805 AM PST WED FEB 16 2011

...WINTER WEATHER ADVISORY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT FROM 4 PM PST THIS
AFTERNOON TO 7 AM PST THURSDAY. PLEASE REFER TO SFOWSWHNX...OR WMO
HEADER WWUS46 KHNX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER WEATHER ADVISORY WILL REMAIN IN EFFECT UNTIL 7 AM PST
THURSDAY MORNING.

ADDITIONAL STORM SYSTEMS COULD IMPACT THE AREA THROUGH SATURDAY
AND POSSIBLY EARLY NEXT WEEK. PLEASE STAY TUNED AS FURTHER
STATEMENTS MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ098-099-171615-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
805 AM PST WED FEB 16 2011

...GUSTY DESERT WINDS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERTS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FROM 10 AM PST THIS MORNING THROUGH
10 PM PST TONIGHT. PLEASE REFER TO SFONPWHNX...OR WMO HEADER
WWUS76 KHNX FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL STORM SYSTEMS COULD IMPACT THE AREA THROUGH SATURDAY
AND POSSIBLY EARLY NEXT WEEK. PLEASE STAY TUNED AS FURTHER
STATEMENTS MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ089>092-171615-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
805 AM PST WED FEB 16 2011

...WINTER STORM WITH GUSTY WINDS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND SOUTHERN
SAN JOAQUIN VALLEY.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS TODAY.

A WIND ADVISORY FOR THE WEST SIDE OF THE SAN JOAQUIN VALLEY IS IN
EFFECT UNTIL 7 PM PST WEDNESDAY. PLEASE REFER TO SFONPWHNX...OR
WMO HEADER WWUS76 KHNX...FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL STORM SYSTEMS COULD IMPACT THE AREA THROUGH SATURDAY
AND POSSIBLY EARLY NEXT WEEK. PLEASE STAY TUNED AS FURTHER
STATEMENTS MAY BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WP

In the hours before

Special weather statement, Feb 16, 2:01 PM PST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
201 PM PST WED FEB 16 2011

CAZ091-092-162245-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-SOUTHWESTERN SAN JOAQUIN VALLEY
CA-
201 PM PST WED FEB 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TULARE AND EXTREME
NORTHEASTERN KINGS COUNTIES UNTIL 245 PM PST...

AT 154 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HANFORD...MOVING EAST AT 15
MPH.

ACCUMULATING SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   VISALIA...

LAT...LON 3636 11920 3619 11920 3625 11959 3633 11958
TIME...MOT...LOC 2200Z 272DEG 12KT 3628 11953

BARLOW
Special weather statement, Feb 16, 2:24 PM PST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
224 PM PST WED FEB 16 2011

CAZ090-093-096-162315-
EAST-CENTRAL SAN JOAQUIN VALLEY CA-MARIPOSA MADERA AND FRESNO COUNTY
FOOTHILLS CA-SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON CA-
224 PM PST WED FEB 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARIPOSA COUNTY UNTIL 315
PM PST...

AT 217 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF SMITH STATION...OR 29 MILES
NORTHEAST OF MERCED...MOVING EAST AT 20 MPH.

ACCUMULATING SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   EL PORTAL...

LAT...LON 3775 11980 3759 11972 3754 12023 3771 12028
TIME...MOT...LOC 2224Z 258DEG 17KT 3764 12014

BARLOW
Special weather statement, Feb 16, 2:27 PM PST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
227 PM PST WED FEB 16 2011

CAZ092-162315-
SOUTHEASTERN SAN JOAQUIN VALLEY CA-
227 PM PST WED FEB 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TULARE COUNTY UNTIL 315
PM PST...

AT 221 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CORCORAN...OR 12 MILES SOUTHWEST OF
TULARE...MOVING EAST AT 20 MPH.

ACCUMULATING SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND WIND GUSTS TO 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
   TIPTON...
   PIXLEY...

LAT...LON 3615 11904 3590 11907 3597 11952 3615 11951
TIME...MOT...LOC 2227Z 275DEG 16KT 3606 11945

BARLOW
Local storm report, Feb 16, 3:00 PM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
300 PM PST WED FEB 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     NON-TSTM WND GST TWISSELMAN              35.36N 119.82W
02/15/2011  M56 MPH          KERN               CA   MESONET

            MEASURED BY THE TWISSELMAN RAWS

0350 AM     NON-TSTM WND GST KETTLEMAN HILLS         36.03N 120.06W
02/16/2011  M38 MPH          KINGS              CA   MESONET

            MEASURED BY THE KETTLEMAN HILLS RAWS

0427 AM     NON-TSTM WND GST PANOCHE ROAD            36.73N 120.48W
02/16/2011  M51 MPH          FRESNO             CA   MESONET

            MEASURED BY THE PANOCHE ROAD RAWS

0605 AM     NON-TSTM WND GST 3 W SAN LUIS DAM        37.05N 121.11W
02/16/2011  M44 MPH          MERCED             CA   MESONET

            MEASURED BY NWS-OWNED INSTRUMENTATION AT PACHECO PASS

1106 AM     NON-TSTM WND GST 2 N BAKERSFIELD         35.39N 119.00W
02/16/2011  M38 MPH          KERN               CA   ASOS

            MEASURED BY THE KBFL ASOS AT MEADOWS FIELD

1112 AM     NON-TSTM WND GST RIDGECREST              35.63N 117.66W
02/16/2011  M43 MPH          KERN               CA   MESONET

            MEASURED BY THE RIDGECREST CW9067 APRS

1126 AM     NON-TSTM WND GST INDIAN WELLS CANYON     35.69N 117.89W
02/16/2011  M52 MPH          KERN               CA   MESONET

            MEASURED BY THE INDIAN WELLS CANYON RAWS

1126 AM     NON-TSTM WND GST LAUREL MOUNTAIN         35.48N 117.70W
02/16/2011  M58 MPH          KERN               CA   MESONET

            MEASURED BY THE LAUREL MOUNTAIN RAWS

1145 AM     NON-TSTM WND GST 1 NE MOJAVE             35.06N 118.17W
02/16/2011  M47 MPH          KERN               CA   MESONET

            MEASURED BY NWS-OWNED INSTRUMENTATION AT THE NATIONAL
            TEST PILOTS SCHOOL

1232 PM     NON-TSTM WND GST 9 NW INYOKERN           35.74N 117.93W
02/16/2011  M0 MPH           KERN               CA   MESONET

            MEASURED BY THE CLASS III 16-C /BLUE MAX/ RAWS

1255 PM     NON-TSTM WND GST EDWARDS AFB             34.91N 117.93W
02/16/2011  M49 MPH          KERN               CA   ASOS

            MEASURED BY THE MAIN BASE ASOS

&&

SANGER
Special weather statement, Feb 16, 3:23 PM PST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
323 PM PST WED FEB 16 2011

CAZ092-094-095-097-170000-
KERN COUNTY MOUNTAINS CA-SOUTHEASTERN SAN JOAQUIN VALLEY CA-TULARE
COUNTY FOOTHILLS CA-TULARE COUNTY MOUNTAINS CA-
323 PM PST WED FEB 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TULARE AND NORTHERN KERN
COUNTIES UNTIL 400 PM PST...

AT 315 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF EARLIMART...OR 12 MILES
NORTH OF DELANO...MOVING SOUTHEAST AT 25 MPH.

ACCUMULATING SMALL HAIL IS EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   RICHGROVE...
   FOUNTAIN SPRINGS...

LAT...LON 3585 11867 3563 11881 3589 11933 3605 11922
TIME...MOT...LOC 2322Z 297DEG 22KT 3592 11917

BARLOW
Local storm report, Feb 16, 3:39 PM PST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
339 PM PST WED FEB 16 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     FUNNEL CLOUD     20 SW PIXLEY            35.77N 119.54W
02/16/2011                   KERN               CA   BROADCAST MEDIA

&&

BPET

The radar

The San Joaquin Valley radar (KHNX), 61 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

3 winter storm, 3 flood, 2 strong wind, 2 high wind, 1 funnel cloud, 1 winter weather. Local standard time, as filed.

Funnel Cloud, Kern

When
February 16, 3:39 PM PST
Where
Kern County, 12.27 mi WNW of Pond
Reported by
Broadcast Media
Coordinates
35.770, -119.540

Local broadcasters reported a funnel cloud.

Strong Wind, E Central S.J. Valley

When
February 17, 11:50 AM PST to 8:00 PM PST
Where
E Central S.J. Valley forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$5,000
Reported by
Mesonet

Winter Storm, S Sierra Mtns

When
February 17, 2:00 PM PST to February 19, 1:00 PM PST
Where
S Sierra Mtns forecast zone
Reported by
Park/Forest Service

Strong Wind, Se S.J. Valley

When
February 18, 1:38 PM PST to 2:00 PM PST
Where
Se S.J. Valley forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet

High Wind, Se S.J. Valley

When
February 18, 4:00 PM PST to 8:00 PM PST
Where
Se S.J. Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet

High Wind, Kern Cty Mtns

When
February 18, 4:00 PM PST to 8:00 PM PST
Where
Kern Cty Mtns forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

Flood, Fresno

When
February 18, 6:00 PM PST to 8:00 PM PST
Where
Fresno County, 5.63 mi SW of Helm to 6.62 mi W of Burrel
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.480, -120.180

The California Highway Patrol reported flooding on Stanislaus Avenue at Mount Whitney Avenue.

Flood, Fresno

When
February 18, 7:50 PM PST to 9:50 PM PST
Where
Fresno County, 1.78 mi NW of Huron to 4.48 mi E of Westhaven
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.220, -120.120

The California Highway Patrol reported flooding on Gale Avenue at Lassen Avenue.

Flood, Fresno

When
February 18, 8:45 PM PST to 10:45 PM PST
Where
Fresno County, 4.77 mi NW of Westside to 6.42 mi SSE of Kerman Bland Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.440, -120.200

The California Highway Patrol reported flooding on Mount Whitney Avenue at the California Aqueduct.

Winter Storm, Tulare Cty Mtns

When
February 18, 10:00 PM PST to February 19, 1:00 PM PST
Where
Tulare Cty Mtns forecast zone
Reported by
Trained Spotter

Winter Weather, S Sierra Foothills

When
February 19, 12:00 AM PST to 7:00 AM PST
Where
S Sierra Foothills forecast zone
Reported by
Trained Spotter

Winter Storm, Kern Cty Mtns

When
February 19, 2:00 PM PST to 10:00 PM PST
Where
Kern Cty Mtns forecast zone
Reported by
Trained Spotter

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287777, 287783, 287773, 287784, 287778, 287779, 287780, 287781, 287782, 287774, 287776, 287775.